Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Sioux Falls, SD

June 12, 2001Lake County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 11:47 PM CDT for Lake County, Moody County, South Dakota. It was in force for 28 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 11:47 PM CDT (04:47 UTC)
Expired
Jun 13, 2001, 12:15 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:52 PM CDTThunderstorm Wind 61 EColman, SDThunderstorm winds caused tree damage, and blew electrical poles over to a 45 degree angle.
Jun 12, 11:52 PM CDTHail 0.75Colman, SD
Jun 12, 11:56 PM CDTHail 0.75Madison, SD
Jun 13, 12:00 AM CDTThunderstorm Wind 52 ERutland, SDThunderstorm winds blew down at least one tree and numerous branches.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 130448
SVRFSD
SDC079-101-130515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF WENTWORTH TO
  ORLAND...OR FROM 12 MILES NORTHEAST OF MADISON TO 10 MILES
  SOUTHWEST OF MADISON...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WENTWORTH AROUND MIDNIGHT CDT
  CHESTER AROUND 1210 AM CDT
  COLMAN AROUND 1215 AM CDT

LAT...LON 4418 9699 4388 9724 4386 9685 4415 9669

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:15 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 12, 10:15 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT TUE JUN 12 2001

ON GOING SEVERE WEATHER...WILL CONTIUE FCST AS IS.

.FSD...bNONE
 WB

In the hours before

Local storm report, Jun 12, 11:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    1 NE HARRIS               IA   1 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY STORM
                                          SPOTTER.

0603 PM    INWOOD                    IA   1 INCH HAIL
06/12/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0626 PM    1 S BRANDON               SD   .75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0627 PM    DELL RAPIDS               SD   .88 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0634 PM    COLTON                    SD   .75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0654 PM    CROOKS                    SD   1 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0655 PM    1 E HARTFORD              SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0657 PM    CROOKS                    SD   1 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0701 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0703 PM    SIOUX FALLS               SD   1.25 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0705 PM    SIOUX FALLS               SD   .75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0706 PM    (FSD)JOE FOSS FLD SIOUX F SD   1.25 INCH HAIL
06/12/01   MINNEHAHA                      OFFICIAL NWS OBSERVATION

0709 PM    ROCK VLY                  IA   .88 INCH HAIL
06/12/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0715 PM    ROCK VLY                  IA   1.75 INCH HAIL
06/12/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0720 PM    SIOUX FALLS               SD   1 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY PUBLIC.

0723 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0725 PM    SIOUX FALLS               SD   2.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY PUBLIC.

0729 PM    1 NE SIOUX FALLS          SD   .88 INCH HAIL
06/12/01   MINNEHAHA

0733 PM    1 S BRANDON               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0735 PM    SIOUX FALLS               SD   1.75 INCH HAIL
06/12/01   MINNEHAHA

0741 PM    SIOUX FALLS               SD   TORNADO
06/12/01   MINNEHAHA                      REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES DOWN
                                          AND VEHICLES DAMAGED.

0804 PM    SHELDON                   IA   62 MPH TSTM GUST
06/12/01   SIOUX                          MEASURED BY AWOS
                                          AUTOMATIC OBSERVING
                                          EQUIPMENT.

0819 PM    MILFORD                   IA   .75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

0835 PM    BRIDGEWATER               SD   1.75 INCH HAIL
06/12/01   MCCOOK                         REPORTED BY MEDIA.

0845 PM    MAY CITY                  IA   1 INCH HAIL
06/12/01   OSCEOLA

0855 PM    ROCK RAPIDS               IA   .75 INCH HAIL
06/12/01   LYON                           REPORTED BY STORM
                                          SPOTTER.

0858 PM    10 W MILFORD              IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY STORM
                                          SPOTTER.

0858 PM    10 W MILFORD              IA   60 MPH TSTM GUST
06/12/01   DICKINSON                      REPORTED BY STORM
                                          SPOTTER.

0920 PM    ELLSWORTH                 MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY STORM
                                          SPOTTER.

0946 PM    SPIRIT LAKE               IA   TORNADO
06/12/01   DICKINSON                      ROPE TORNADO ON GROUND
                                          WITH DEBRIS. REPORTED
                                          BY MEDIA.

0946 PM    SPIRIT LAKE               IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.
Local storm report, Jun 12, 11:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1130 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    MAY CITY                  IA   1 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY MEDIA.

0641 PM    ROCK RAPIDS               IA   .75 INCH HAIL
06/12/01   LYON

0653 PM    5 W ELLSWORTH             MN   .75 INCH HAIL
06/12/01   NOBLES

0658 PM    SIOUX FALLS               SD   1 INCH HAIL
06/12/01   MINNEHAHA

0701 PM    SIOUX FALLS               SD   .88 INCH HAIL
06/12/01   MINNEHAHA

0702 PM    SIOUX FALLS               SD   1.25 INCH HAIL
06/12/01   MINNEHAHA                      REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0850 PM    LAKE PARK                 IA   1.75 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY MEDIA.

0902 PM    HARRIS                    IA   FLOOD
06/12/01   OSCEOLA                        WATER A FOOT DEEP ON
                                          ROADS. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0953 PM    6 E SPIRIT LAKE           IA   1 INCH HAIL
06/12/01   DICKINSON                      REPORTED BY STORM CHASER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:01 PM CDTSevere Thunderstorm WarningFSDKingsbury29 min
Jun 12, 7:11 PM CDTTornado WarningFSDMinnehaha34 min
Jun 12, 7:13 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 12, 7:14 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningFSDBeadle23 min
Jun 12, 7:44 PM CDTTornado WarningFSDMinnehaha16 min
Jun 12, 7:45 PM CDTTornado WarningFSDDavison, Hanson, Hutchinson45 min
Jun 12, 7:50 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 12, 8:11 PM CDTTornado WarningFSDBeadle, Sanborn34 min
Jun 12, 8:28 PM CDTFlash Flood WarningFSDMinnehaha92 min
Jun 12, 8:29 PM CDTTornado WarningFSDHanson, Hutchinson, McCook31 min
Jun 12, 8:40 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner50 min
Jun 12, 8:50 PM CDTTornado WarningFSDKingsbury, Miner25 min
Jun 12, 8:55 PM CDTTornado WarningFSDMcCook35 min
Jun 12, 9:30 PM CDTTornado WarningFSDMcCook45 min
Jun 12, 9:32 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDKingsbury38 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 12, 10:03 PM CDTTornado WarningFSDMinnehaha27 min
Jun 12, 10:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 10:11 PM CDTSevere Thunderstorm WarningFSDMiner34 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jun 12, 10:21 PM CDTTornado WarningFSDMinnehaha24 min
Jun 12, 10:27 PM CDTSevere Thunderstorm WarningFSDKingsbury48 min
Jun 12, 10:40 PM CDTSevere Thunderstorm WarningFSDMiner35 min
Jun 12, 10:42 PM CDTTornado WarningFSDMinnehaha33 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 12, 11:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDMiner16 min
Jun 13, 12:09 AM CDTSevere Thunderstorm WarningFSDMinnehaha36 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDMoody35 min
Jun 13, 12:42 AM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDMinnehaha, Moody2 hr
Jun 13, 1:14 AM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 13, 1:58 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jun 13, 2:10 AM CDTSevere Thunderstorm WarningFSDGregory30 min
Jun 13, 2:38 AM CDTSevere Thunderstorm WarningFSDJerauld37 min
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory35 min
Jun 13, 2:51 AM CDTSevere Thunderstorm WarningFSDBeadle24 min
Jun 13, 3:02 AM CDTFlash Flood WarningFSDAurora, Beadle, Brule, Jerauld3 hr
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDHanson, Miner, Sanborn40 min
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDDavison40 min
Jun 13, 6:31 AM CDTSevere Thunderstorm WarningFSDLake, Miner44 min
Jun 13, 7:16 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody29 min
Jun 13, 7:20 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha25 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jun 13, 3:05 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 13, 3:51 PM CDTSevere Thunderstorm WarningFSDBrookings24 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 13, 5:51 PM CDTSevere Thunderstorm WarningFSDMoody24 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union49 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningFSDMoody32 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDBrookings34 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.